Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 24, NWS San Angelo, TX

May 15, 1997Schleicher County, Texas

NWS San Angelo, TX issued this tornado warning at May 15, 1997, 3:01 PM CDT for Schleicher County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1997, 3:01 PM CDT (20:01 UTC)
Expired
May 15, 1997, 4:00 PM CDT
In force
59 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Schleicher County, TX

The radar

The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:55 PM CDTTornado F0Eldorado, TXBrief tornado touchdown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3438 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 152001 RRA
TORSJT
TXC413-152100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT THU MAY 15 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...SCHLEICHER COUNTY
 
AT 252 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED 3 FUNNEL CLOUDS
IN THE VICINITY OF ELDORADO MOVING SOUTHWEST AT 5 TO 10 MPH.
NUMEROUS FUNNEL CLOUDS WILL REMAIN POSSIBLE WITH A FEW REACHING THE
GROUND OVER CENTRAL PORTIONS OF SCHLEICHER COUNTY THROUGH 4 PM.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 
15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 2:00 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 15, 2:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT THU MAY 15 1997

SATELLITE VIS IMAGERY SHOWS TWO POTENTIAL AREAS OF DEVELOPMENT LATE
THIS AFTERNOON...ONE IN THE VICINITY OF LBB AND ONE OVER THE NORTHERN
EDWARDS PLATEAU. ANALYSIS OF 850 MBS AT 12Z...OF WHICH I INCLUDED THE
DDC AND AMA OBS...SUGGESTS DEEP MOISTURE EXTENDING WELL INTO THE
PANHANDLE. MODIFIED SOUNDING AT MAF INDICATES A POTENTIAL FOR CAPES
TO REACH 4000 J/KG. THUS SEVERE POTENTIAL STILL EXISTS OVER THE AREA.

INTERESTINGLY...TWO PUBLIC REPORTS OF A TORNADO CAME IN LATE OVER
SUTTON COUNTY DUE TO TOWERING CUMULUS MOVING IN A COUNTER-CLOCKWISE
FORMATION. THUS MAY NEED TO ADDRESS FUNNEL CLOUDS/LANDSPOUTS IN
T-STORM OUTLOOK FOR THIS AREA.

WITH A PATTERN OF NORTHWEST FLOW...THE OMITTING OF DDC AND AMA
SOUNDINGS INTO THE ETA AND NGM MODELS THIS MORNING IS NOT GOOD NEWS.
WILL GIVE LITTLE CREDIBILITY TO THE DRIER NGM/ETA FORECASTS OF DRY
WEATHER TOMORROW. AVIATION MODEL BRINGS IN THE STRONGEST OF
SHORTWAVES LATE TOMORROW AFTERNOON...BUT ALL MODELS KEEP BETTER
MOISTURE AND DYNAMICS TO THE WEST. THIS FEATURE ACTUALLY SEEMS
REASONABLE GIVEN THUNDERSTORM INITIATION BEGAN FURTHER WEST THAN
ANTICIPATED YESTERDAY. WITH DEEP MOISTURE IN PLACE...WILL STILL FAVOR
MOSTLY CHANCE POPS AS SUGGESTED BY THE AVIATION MODEL. TEMPERATURES
ON THE OTHER HAND STILL APPEAR TOO COOL SO WILL RESORT TO NUMBERS
CLOSER TO NGM GUIDANCE.

ABI 059/083 32
SJT 059/085 33
JCT 058/086 43

OAKS

In the hours before

Special weather statement, May 15, 2:25 PM CDT, 36 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-161330-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT THU MAY 15 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING ACROSS ALL OF WEST CENTRAL TEXAS...

NUMEROUS OUTFLOW BOUNDARIES WILL INTERACT WITH DAYTIME HEATING...A
DEEP LAYER OF MOISTURE...AND UPPER LEVEL INSTABILITIES TO CREATE A
POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS BY LATE
THIS AFTERNOON.

WITH STRONG INSTABILITY...ABUNDANT MOISTURE...AND MARGINAL WIND
SHEAR...THE MAIN SEVERE WEATHER THREAT WILL BE FOR LARGE HAIL AND
DAMAGING WINDS. HOWEVER...THUNDERSTORMS DEVELOPING ALONG THESE
BOUNDARIES WILL OCCASIONALLY BECOME TORNADIC.

IN ADDITION...BRIEF FUNNEL CLOUDS MAY DEVELOP THIS AFTERNOON OVER
SCHLEICHER... SUTTON...MENARD...AND KIMBLE COUNTIES DUE TO DAYTIME
HEATING INTERACTING WITH A SMALL LOW PRESSURE SYSTEM. THESE FUNNEL
CLOUDS ARE CAPABLE OF BRIEFLY REACHING THE GROUND CAUSING DAMAGING
WINDS. THE THREAT OF FUNNEL CLOUDS WILL DIMINISH OVER THESE AREAS
WITH THE LOSS OF DAYTIME HEATING.

SPOTTER ACTIVATION MAY BE REQUIRED.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:32 PM CDTSevere Thunderstorm WarningSJTMitchell, Sterling58 min
May 15, 12:04 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan61 min
May 15, 12:34 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor61 min
May 15, 1:01 AM CDTSevere Thunderstorm WarningSJTSterling, Tom Green64 min
May 15, 1:05 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan60 min
May 15, 1:25 AM CDTSevere Thunderstorm WarningSJTJones50 min
May 15, 1:47 AM CDTTornado WarningSJTCoke78 min
May 15, 1:55 AM CDTFlash Flood WarningSJTTaylor2 hr
May 15, 1:58 AM CDTSevere Thunderstorm WarningSJTShackelford67 min
May 15, 2:06 AM CDTTornado WarningSJTJones64 min
May 15, 2:32 AM CDTTornado WarningSJTRunnels63 min
May 15, 2:37 AM CDTFlash Flood WarningSJTJones, Shackelford3 hr
May 15, 2:42 AM CDTSevere Thunderstorm WarningSJTCrockett63 min
May 15, 2:51 AM CDTTornado WarningSJTShackelford79 min
May 15, 3:08 AM CDTSevere Thunderstorm WarningSJTTaylor47 min
May 15, 4:13 AM CDTFlash Flood WarningSJTTom Green2 hr
May 15, 4:15 AM CDTSevere Thunderstorm WarningSJTShackelford65 min
May 15, 3:15 PM CDTSevere Thunderstorm WarningSJTBrown65 min
May 15, 4:02 PM CDTTornado WarningSJTSchleicher93 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.